Drug Induced Liver Disease

Several Common Types of Medications and Supplements are Linked to Liver Damage

Medications
Especially as we age, the amount of medications and supplements we take increases. Your liver helps regulate the use of these medications in your body; patients and caregivers should be aware of potential harms.. Image © Lori Greig / Moment Open / Getty Images

The liver is the largest organ inside the body, and it plays a vital role. In fact, its function is so important that without it, the body would die within a day. The liver serves as a processing plant for the nutrients obtained from food and a detoxification center for medications. 

The liver is the first line of defense against toxins that enter the body: it removes them from the bloodstream before they can reach other organs and be harmful.

That doesn't mean the liver is able to process toxins without any ill effects; some substances will do harm to the liver also. In only rare cases does the long-term use of medications cause cirrhosis of the liver or chronic liver damage. However, there are medications and supplements that when taken alone, or mixed with other medications or substances, can cause liver damage.

Diagnosing Liver Damage From Medications

Liver injury from use or overuse of medications or supplements may be a challenge to diagnose. Often the cause of drug-induced liver disease is quite apparent to physicians, but in some cases, other causes for liver disease, such as hepatitis, cancer, metabolic disease, or vascular disease, may need to be ruled out first. The medication or supplement that is suspected to be the cause of the liver damage will need to be stopped in order to confirm the diagnosis.

Symptoms Of Liver Damage

The signs and symptoms of liver damage or injury from medications should be taken seriously and investigated right away.

These include:

Drugs Known To Cause Liver Damage

Medications that have been associated with causing liver damage include:

Acetaminophen: This over-the-counter pain reliever (some brand names include Tylenol and Excedrin) is found in many different oral medications as well as creams and ointments for muscle pain relief.

The fact that it is contained in so many different products raises the risk of an accidental overdose and subsequent liver damage. Taking or using more than one over-the-counter or prescription drugs containing acetaminophen without the guidance of a physician is not recommended, because of the risk of toxicity. Drinking alcoholic beverages regularly while taking acetaminophen can also increase the risk of liver damage.

Anticonvulsants: Drugs used to treat epilepsy (including phenytoin, valproate, carbamazepine) have also been associated with causing drug-induced liver injury. However, because these drugs are used to prevent seizures, the risk of liver damage is typically considered to be outweighed by the benefits in controlling the symptoms of epilepsy.

Antibiotics: Antibiotics are commonly used to treat infections, which is perhaps why they are a leading cause of drug-induced liver damage. In most cases the damage is mild, and risk factors include being female, older, having other diseases and conditions, and having liver damage from another antibiotic.

 

Antituberculosis Drugs (Antibiotics): Medications used to treat tuberculosis (including isoniazid and rifampin) have also been found to be a cause of drug-induced liver injury. People taking these drugs are often monitored to ensure their liver enzymes are not going out of the normal range.

Methyldopa: This medication, which is used to treat high blood pressure (hypertension), is known to cause liver injury in some cases. More effective and safer anti-hypertensives have become available, which has led to a decrease in the use of this drug. It is typically not recommended for use in patients who are already known to have a liver disorder.

Statins: These drugs, used to treat high cholesterol, are very commonly prescribed, and have been known to cause elevated liver enzyme levels in some people. Usually the problem reverses itself when the drug is stopped, and the damage is not permanent.

Vitamin A: Even supplements are known to cause liver damage, including vitamin A (acitretin, etretinate, isotretinoin). When used in excess of 100 times the daily recommended allowance, vitamin A can cause liver injury. These drugs are sometimes used to treat psoriasis or severe acne. 

Niacin: This form of vitamin B is used to treat high cholesterol. It could cause raised liver enzyme levels or liver damage in high doses (many times the recommended daily dosage) in some people. This medication is often started at a lower dose and then increased over time so that the liver can be monitored.

It's important to note that other medications or over-the-counter supplements not listed here could also cause higher than normal liver enzyme levels or cause liver damage. 

Tips To Avoid Liver Damage From Medications

In some cases, liver damage from medications and supplements is avoidable. Take care to understand the potential risks of medication you are taking, even when they are prescribed by a physician.

Use these tips to help avoid drug-induced liver damage.

  1. Only take medications and supplements (even those that are "natural") when truly necessary.
  2. Don't take more than the recommended amount of any medication.
  3. Ensure that all your physicians are aware of all medications you are taking, especially those prescribed by other doctors, or supplements and vitamins you take on your own.
  4. Take care to read labels to ensure that you are not taking more than one medication, cream, or ointment containing acetaminophen at a time.
  5. Tell all your physicians if you have, or have had, liver disease or damage. People who have cirrhosis should be treated by a hepatologist (liver specialist).

Sources:

Amathieu R, Levesque E, Merle JC, et al. "Severe toxic acute liver failure: etiology and treatment." Ann Fr Anesth Reanim. 2013 Jun;32:416-21. doi: 10.1016/j.annfar.2013.03.004. Epub 2013 May 14. 4 Jun 2015.

American Liver Foundation. "Managing Your Medications." LiverFoundation.org. 14 Jan 2015. 05 Jun 2015.

Devarbhavi H. "An Update on Drug-induced Liver Injury." J Clin Exp Hepatol. 2012 Sep; 2: 247–259. Published online 2012 Sep 21. doi: 10.1016/j.jceh.2012.05.002. 05 Jun 2015.

Continue Reading